South Dakota, 2026High Wind and Winter Weather in South Dakota, February 17 to 18, 2026
February 17 to 18, 2026 · NWS FSD · 24 events in 18 counties and zones
Two cold fronts associated with an elongated surface low pressure system swept across southeast South Dakota during the evening of February 17 and into the morning of February 18. Periods of sustained winds from 40 to 50 mph with gusts as high as 66 mph were reported across the area.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two cold fronts associated with an elongated surface low pressure system swept across southeast South Dakota during the evening of February 17 and into the morning of February 18. Periods of sustained winds from 40 to 50 mph with gusts as high as 66 mph were reported across the area. The strongest winds were along and west of the James River Valley. Light snow developed along the Highway 14 corridor where a few areas picked up a half-inch up to two inches of accumulation. Related reductions in visibility were brief.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 17, 2:48 PM CST, 2 hours 27 minutes earlier. Its key messages:
- Isolated strong to severe thunderstorms can't be ruled out this evening, especially east of I-29. 60 mph wind gusts will be the threat, though widespread strong to severe storms are not expected.
- Winds increase tonight into tomorrow morning, gusting up to 50 mph at times especially north of I-90 and into portions of northwest Iowa. This will also lead to fire weather concerns especially along and south of I-90 where relative humidity values will be lowest.
- The potential for light accumulating snow returns Thursday into Thursday night. The best chance for at least an inch of snow (40-60%) is south of I-90 at this time. A narrow band of 2-4+" inches may set up over parts of our area, though uncertainty in the placement of this heavier band remains high.
Area forecast discussion, Feb 17, 2:48 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
248 PM CST Tue Feb 17 2026
.KEY MESSAGES...
- Isolated strong to severe thunderstorms can't be ruled out
this evening, especially east of I-29. 60 mph wind gusts will
be the threat, though widespread strong to severe storms are
not expected.
- Winds increase tonight into tomorrow morning, gusting up to 50
mph at times especially north of I-90 and into portions of
northwest Iowa. This will also lead to fire weather concerns
especially along and south of I-90 where relative humidity
values will be lowest.
- The potential for light accumulating snow returns Thursday
into Thursday night. The best chance for at least an inch of
snow (40-60%) is south of I-90 at this time. A narrow band of
2-4+" inches may set up over parts of our area, though
uncertainty in the placement of this heavier band remains
high.
&&
.DISCUSSION...
Issued at 240 PM CST Tue Feb 17 2026
One last very warm February day out there, with temperatures having
climbed mainly into the 60s. It's been a breezy day too, and
these winds will diminish this evening, at least for a few
hours. A cold front will be moving through the area this evening
as well and will help provide some lift for showers to develop.
These showers will actually some elevated instability to work
with, and thus a few thunderstorms cannot be ruled out. Can't
entirely rule out an isolated severe storm as there will be
ample dry air beneath these elevated storms. This would mean
gusts potentially as high as 60 mph, but widespread strong to
severe storms are not expected. Synoptic winds will increase
through tonight as strong cold air advection pushes into the
area behind the cold front, with gusts up to 50 mph expected.
This will be the case especially for areas north of I-90 where
the Wind Advisory has been expanded to include the rest of
southwest Minnesota north of I-90. These stronger winds will
spread into northwest Iowa heading into tomorrow morning, but
the current thinking is the chances for these stronger wind
gusts in excess of 45 mph will only last an hour or two, so did
not expand the advisory at this time and will be captured by the
Fire Weather Watch. More on that in the fire weather discussion
later on.
Some wrap-around precipitation may impact mainly the Highway-14
corridor late tonight into tomorrow morning. This will likely start
as light to very rain, turn to light to very light snow, and then
back to rain before exiting. Not expecting any snow with this to
accumulate, but there could be very brief reductions in
visibility in any light snow due to the stronger winds that
will be in place during the morning commute tomorrow.
Temperatures turn cooler heading into the day tomorrow behind
the aforementioned cold front, with highs mainly in the 40s and
50s. Of course, this is still above normal, but it only gets
colder from here.
Heading into Wednesday night and Thursday, a surface low will move
across the central Plains, with most guidance then pulling the
system northeastward to the Great Lakes by Thursday night/Friday.
17.12z guidance has continued to show the southerly trend of the low
through the central Plains as shown in the 17.06z guidance, and this
has lead to the latest NBM pulling the 2+ inch snow amounts farther
south and east closer to a Sioux City, IA to Jackson, MN line.
Looking at the 17.12z ensembles, there appears to be less of a
noticeable southerly trend as some of the deterministic models, so
it's entirely possible the next suite of deterministic guidance
starts to pull the snow farther north again. All that to say, still
a lot of uncertainty in exact amounts, but even with light snow,
reductions in visibility will be possible due to breezy conditions.
As of now and based on the current forecasted track of the system,
most spots south of I-90 look to see a moderate (40-60%) chance of
snow of at least one inch of snow. There may be a narrow stripe of 2-
4+" of snow depending on where the heaviest band of snow moves
through. This would be favoring areas closer to the Highway-20
corridor at this time, but again uncertainty remains high on where
this band sets up, so be sure to keep up to date with the latest
forecast. Chances of greater than 4 inches of snow remains low
(<20%), but can't be completely ruled out.
For timing, look for some light snow to start to move into the
Missouri River Valley by Thursday morning, with snow chances
gradually lifting northeastward through the afternoon and evening.
Snow should exit from northwest Iowa and adjacent southwest
Minnesota Thursday night. Not much time to look into the long-range
forecast, but temperatures do look to be colder heading into the
weekend. Highs return mainly to the 20s and 30s with lows down in to
single digits, though temperatures could trend colder or warmer
depending on how much snow falls.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1202 PM CST Tue Feb 17 2026
Winds today are out of the southeast and gusting 23-33kts with the
highest gusts between the James River Valley and I-29. This
afternoon into the evening, a cold front will move northeast through
the region. Winds behind the front will turn westerly this evening
and increase rapidly. Gusts of 30-40 kts are expected after midnight
tonight through mid-day Wednesday. There is some indication of
patchy LLWS as the frontal passage occurs, but confidence of
shear at any one TAF site was too low to include at this time.
VFR ceilings are expected for the first half of this period. As the
previously mentioned cold front moves through isolated to scattered
light rain showers are expected. There may even be a few rumbles of
thunder with some stronger showers. Severe weather is not expected,
but some storms may produce wind gusts of 40-45 kts. Showers are
expected to begin around 00Z and should be clear of the region
around 06Z. Under showers low VFR ceilings are possible.
&&
.FIRE WEATHER...
Issued at 240 PM CST Tue Feb 17 2026
Winds will be stronger heading into the day on Wednesday, gusting in
excess of 40 mph at times especially during the morning hours and
especially north of Highway-18. Relative humidity values will be
dropping to critical levels in the afternoon, especially along and
south of I-90. So even though winds will be slowly diminishing
through the afternoon hours, there is enough overlap especially
along and south of I-90 to warrant issuing a Fire Weather Watch 11
am to 6 pm tomorrow. Wind direction should primarily be out of the
west through the day tomorrow. Fire weather conditions will diminish
on Thursday and through the weekend as snow chances and colder
temperatures make a return.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch Wednesday morning for SDZ050-057>071.
Wind Advisory from midnight tonight to noon CST Wednesday for
SDZ038>040-052>061.
MN...Fire Weather Watch Wednesday morning for MNZ089-090-098.
Wind Advisory from midnight tonight to noon CST Wednesday for
MNZ071-072-080-081-097.
IA...Fire Weather Watch Wednesday morning for IAZ001>003-012>014-
020>022-031-032.
NE...Fire Weather Watch Wednesday morning for NEZ013-014.
&&
DISCUSSION...Samet
AVIATION...AJP
FIRE WEATHER...SametHazardous weather outlook, Feb 17, 3:38 AM CST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CST Tue Feb 17 2026
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-180945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
338 AM CST Tue Feb 17 2026
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Increasing southeast winds will result in elevated fire danger
today.
Scattered showers and even a few thunderstorms will move east to
northeast across the area this evening. Severe weather is not
expected; however, the high-based showers and storms may produce
isolated wind gusts up to 50 MPH.
Westerly winds gusting 35 to 45 MPH will become more prevalent after
midnight tonight, strongest along and north of Interstate 90.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
West winds gusting 30 to 45 MPH will continue Wednesday morning,
diminishing through the afternoon. The gusty winds and very dry air
will result in elevated to near-critical fire weather conditions.
Wintry travel conditions return late in the work week with increasing
snow chances Thursday and Thursday night. While exact amounts are
uncertain, there is a moderate (50 to 70 percent) probability of
totals exceeding 2 inches over most of the area. Breezy north winds
may also produce areas of blowing snow. Those with late week travel
plans will want to monitor the forecast for the latest updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Gregory
- When
- February 17, 5:15 PM CST to 6:15 PM CST
- Where
- Gregory forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Sustained winds were briefly between 40 and 51 mph, with gusts as high as 61 mph at a South Dakota Road Weather Information System site at Ft Randall Dam.
High Wind, Hutchinson
- When
- February 17, 7:30 PM CST to 8:30 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Rain shower induced sustained winds were briefly between 40 and 44 mph, with gusts as high as 60 mph at a South Dakota Road Weather Information System site near Freeman.
High Wind, Gregory
- When
- February 17, 9:00 PM CST to February 18, 7:00 AM CST
- Where
- Gregory forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 54 mph at times, with gusts as high as 65 mph at a South Dakota Road Weather Information System site at Ft Randall Dam.
High Wind, Minnehaha
- When
- February 17, 9:00 PM CST to 9:30 PM CST
- Where
- Minnehaha forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
Rain shower induced winds gusted as high as 58 mph at a South Dakota Road Weather Information System site near Dell Rapids.
High Wind, Charles Mix
- When
- February 17, 9:15 PM CST to 10:15 PM CST
- Where
- Charles Mix forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Sustained winds were briefly between 40 and 45 mph, with gusts as high as 58 mph at a South Dakota Road Weather Information System site near Platte-Winner Bridge.
High Wind, Charles Mix
- When
- February 18, 12:15 AM CST to 4:45 AM CST
- Where
- Charles Mix forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 44 mph at times at a South Dakota Road Weather Information System site near Platte-Winner Bridge.
High Wind, Brule
- When
- February 18, 12:30 AM CST to 4:30 AM CST
- Where
- Brule forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 43 mph at times, with gusts as high as 60 mph at a South Dakota Road Weather Information System site near Kimball.
High Wind, Aurora
- When
- February 18, 12:45 AM CST to 1:45 AM CST
- Where
- Aurora forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Sustained winds were briefly between 40 and 42 mph, with gusts as high as 59 mph at a South Dakota Road Weather Information System site near Plankinton.
High Wind, Jerauld
- When
- February 18, 1:00 AM CST to 10:00 AM CST
- Where
- Jerauld forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 50 mph at times, with gusts as high as 66 mph at a South Dakota Road Weather Information System site near Lane.
High Wind, Sanborn
- When
- February 18, 1:00 AM CST to 6:15 AM CST
- Where
- Sanborn forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 44 mph at times, with gusts as high as 64 mph at a South Dakota Road Weather Information System site near Alpena.
High Wind, Beadle
- When
- February 18, 1:30 AM CST to 11:00 AM CST
- Where
- Beadle forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 50 mph at times, with gusts as high as 66 mph at South Dakota Road Weather Information System sites near Wolsey and Cavour.
High Wind, McCook
- When
- February 18, 1:30 AM CST to 2:30 AM CST
- Where
- McCook forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Sustained winds were briefly between 40 and 47 mph, with gusts as high as 61 mph at a South Dakota Road Weather Information System site near Montrose.
High Wind, Hutchinson
- When
- February 18, 2:00 AM CST to 12:30 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 44 mph at times, with gusts as high as 58 mph at a South Dakota Road Weather Information System site near Freeman.
High Wind, Kingsbury
- When
- February 18, 2:30 AM CST to 11:30 AM CST
- Where
- Kingsbury forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 46 mph at times, with gusts as high as 61 mph at a South Dakota Road Weather Information System site near Arlington.
High Wind, Clay
- When
- February 18, 2:30 AM CST to 3:30 AM CST
- Where
- Clay forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
Sustained winds were briefly around 40 mph with gusts as high as 59 mph at a South Dakota Road Weather Information System site near Irene.
High Wind, Davison
- When
- February 18, 4:00 AM CST to 4:15 AM CST
- Where
- Davison forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Sustained winds were below 40 mph, but gusted as high as 59 mph at the Automated Surface Observing System site in Mitchell (KMHE).
High Wind, Brookings
- When
- February 18, 4:15 AM CST to 12:45 PM CST
- Where
- Brookings forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 44 mph at times at the Automated Weather Observing System in Brookings (KBKX).
Winter Weather, Kingsbury
- When
- February 18, 5:00 AM CST to 11:30 AM CST
- Where
- Kingsbury forecast zone
- Reported by
- AWOS
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
A combination of widespread wind gusts from 45 to 55 mph and light snow resulted in brief reductions in visibility to one-half mile or less, resulting in difficult travel.
High Wind, McCook
- When
- February 18, 5:15 AM CST to 12:00 PM CST
- Where
- McCook forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 42 mph at times at a South Dakota Road Weather Information System site near Montrose.
Winter Weather, Brookings
- When
- February 18, 6:00 AM CST to 11:00 AM CST
- Where
- Brookings forecast zone
- Reported by
- AWOS
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
A combination of wind gusts from 45 to 55 mph and light snow resulted in brief reductions in visibility to one mile or less, resulting in difficult travel.
High Wind, Lake
- When
- February 18, 7:00 AM CST to 10:00 AM CST
- Where
- Lake forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 42 mph at times at a South Dakota Mesonet station 6 miles south of Madison.
High Wind, Hanson
- When
- February 18, 8:15 AM CST to 9:15 AM CST
- Where
- Hanson forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Sustained winds were briefly between 40 and 41 mph at a South Dakota Road Weather Information System site near Alexandria.
High Wind, Turner
- When
- February 18, 8:30 AM CST to 11:00 AM CST
- Where
- Turner forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Sustained winds were briefly between 40 and 41 mph at a South Dakota Road Weather Information System site near Parker and a South Dakota Mesonet site seven miles north-northeast of Parker.
High Wind, Union
- When
- February 18, 8:30 AM CST to 12:00 PM CST
- Where
- Union forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 42 mph at times at a South Dakota Road Weather Information System site near Beresford.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Kansas, February 17, 20261 death · 70 kt wind · 16 events
- Flood in California, February 17 to 18, 20261 death · 1 injured · 1 event
- Cold in Arizona, February 17, 20261 death · 1 event
- Wildfire and High Wind in Oklahoma, February 17 to 24, 20264 injured · $717,000 · 58 kt wind · 6 events
- Wildfire and High Wind in Texas, February 17 to 25, 2026$1.6 million · 63 kt wind · 21 events
- Wildfire and High Wind in Kansas, February 17 to 24, 20262 injured · $325,000 · 63 kt wind · 35 events
- Wildfire and High Wind in Oklahoma, February 17 to 24, 2026$51,000 · 60 kt wind · 6 events
- Winter Weather in Wyoming, February 17, 20263 injured · 6 events
- Blizzard and High Wind in South Dakota, February 17 to 18, 202663 kt wind · 25 events
- High Wind in New Mexico, February 17, 202673 kt wind · 21 events
- Wildfire and High Wind in Texas, February 17 to 18, 202667 kt wind · 17 events
- Drought in Georgia, February 17 to 28, 202616 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320943, 1320948, 1320944, 1320972, 1320945, 1320946, 1320675, 1320676, 1320672, 1320673, 1320669, 1320937, 1320950, 1320670, 1320952, 1320677, 1320671, 1321226, 1320941, 1321242, 1320674, 1320935, 1320955, 1320957.